4
$\begingroup$

This question is related to the answer I gave to this MO question. What I'm asking is probably well-known to the experts in the field, and I apologize in advance if this turns out to be trivial.

By Mostow Rigidity Theorem, the geometry of a hyperbolic manifold $X$ of real dimension at least $3$ is determined by its fundamental group, and hence it is unique. As a corollary, it follows that a complex ball quotient $X$ of (complex) dimension at least $2$ (for instance, a fake projective plane) has no deformations in the large (i.e. is rigid), in other words the base $\textrm{Def}(X)$ of the Kuranishi family of $X$ consists of a single point.

Question. Is it also true that $X$ is infinitesimally rigid, i.e. that $H^1(X, \, T_X)=0$?

If $H^1(X, \, T_X) \neq 0$ then by Mostow's theorem it would follow that $X$ has obstructed first order deformations. I guess this is not the case, but I was unable to find a precise reference or statement in the wealth of results concerning deformations (or rigidity) of hyperbolic manifolds.

$\endgroup$
  • $\begingroup$ I do not know the answer, but I have a trivial observation. By GAGA, and using that the universal cover is Stein, $H^1(X,T_X)$ equals the group cohomology $H^1(\pi_1(X);H^0(\widetilde{X},T_{\widetilde{X}}))$. I have a vague recollection that Koll'ar studies this in "Shafarevich Maps and Automorphic Forms" . . . $\endgroup$ – Jason Starr Jul 8 '15 at 12:35
  • 4
    $\begingroup$ This follows from a well known theorem of Calabi and Vesentini which predates Mostow rigidity (Theorem 2 of "On compact, locally symmetric Kähler manifolds" Ann. of Math. (2) 71 1960 472–507.) $\endgroup$ – ulrich Jul 8 '15 at 13:01
  • $\begingroup$ Ah, thanks! In fact, the paper you quoted says that $H^1(X, T_X)=0$ as soon as the universal cover of $X$ is a Cartan domain of dimension at least $2$, and this in particular implies an affirmative answer to my question. $\endgroup$ – Francesco Polizzi Jul 8 '15 at 14:15
  • 1
    $\begingroup$ @ulrich: may I suggest that you post your comment as an answer? I would be glad to accept it. $\endgroup$ – Francesco Polizzi Jul 8 '15 at 14:25
4
$\begingroup$

Yes, this is true. It follows from a more general theorem of Calabi and Vesentini on the vanishing of $H^i(X, T_X)$ (in a suitable range) for $X$ a compact quotient of an irreducible Hermitian symmetric space of non-compact type (which predates Mostow rigidity).

The precise reference is Theorem 2 of their paper "On compact, locally symmetric Kähler manifolds" Ann. of Math. (2) 71 1960 472–507.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.